Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 7, 2003

July 7, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT MON JUL 07 2003

FIRST ROUND OF CONVECTION NEARING EASTERN BORDER OF CWA AND...BASED
ON PRESENT MOVEMENT...SHOULD EXIT BY 4 PM THIS AFTERNOON. ANOTHER
ROUND OF CONVECTION IN OHIO WILL REACH WESTERN AREAS THIS EVENING.
WATCH BOX ISSUED FOR OHIO AND WESTERN PA FOR THIS EVENING INCLUDES
MY WESTERN COUNTIES. WILL ISSUE FLOOD WATCH FOR SAME COUNTIES AS
SOME AREAS HAD HEAVY RAINFALL SUNDAY AND EARLIER TODAY.

NOT MUCH CHANGE EXPECTED THROUGH FRIDAY AS A FRONT LIES NW TO SE
ACROSS THE AREA A WEAK SHORTWAVES MOVE ALONG THE FRONT. WITH COPIOUS
MOISTURE TO THE SOUTH OF THE FRONT PLENTY OF CONVECTION LIKELY
THROUGH THE WEEK WITH TIMING DIFFICULT AS DEVELOPMENT WILL BE TIED
TO UPPER JET MAXES AND WEAK VORTICITY CENTERS...AND MCS DEVELOPMENT
POSSIBLE.

COOLER...SOMEWHAT DRIER AIR TO ARRIVE FOR THE WEEKEND WITH GRADUAL
WARMING AND INCREASE IN HUMIDITY DURING THE WEEKEND. NEXT FRONT
PROGGED THROUGH AREA ON MONDAY.

ISC GRIDS OUT.  WRKMIS SHORTLY.

.CTP...
PA...NONE.

DIRIENZO
Hazardous weather outlook, Jul 7, 4:00 AM EST, 10 hours 15 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY.
THE STORMS COULD BE LOCALLY SEVERE...WITH STRONG WIND GUSTS THE MAIN
SEVERE WEATHER THREAT.  SLOW MOVING THUNDERSTORMS MAY ALSO PRODUCE
TORRENTIAL RAINFALL LEADING TO LOCAL DRAINAGE PROBLEMS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON
TUESDAY...AND SOME OF THESE STORMS COULD ONCE AGAIN BE STRONG TO
LOCALLY SEVERE.  A COLD FRONT WILL DROP ACROSS THE AREA WEDNESDAY
AFTERNOON AND NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG
THUNDERSTORMS. COOLER AND LESS HUMID AIR WILL BRIEFLY ARRIVE IN ITS
WAKE ON THURSDAY...BEFORE THE FRONT MOVES BACK NORTH AS A WARM FRONT
SIGNALLING ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DEVOIR

In the hours before

Special weather statement, Jul 7, 10:48 AM EST, 3 hours 27 minutes before
PAZ018-019-071715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1148 AM EDT MON JUL 7 2003

...A STRONG THUNDERSTORM WILL AFFECT CENTRE COUNTY THROUGH 115 PM...

AT 1145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF TYRONE...MOVING EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR PORT MATILDA AROUND 1205 PM...PARK
FOREST AROUND 1225 PM...UNIONVILLE AND STATE COLLEGE AROUND 1230
PM...PLEASANT GAP...BELLEFONTE AROUND 1245 PM...CENTRE HALL AROUND
1250 PM AND ZION AROUND 1255 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

BETWEEN ONE HALF INCH...AND ONE INCH OF RAIN IS ALSO LIKELY NEAR AND
JUST TO THE SOUTH OF INTERSTATE 80.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. STAY INDOORS AND
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAMBERT/BLEISTEIN
Special weather statement, Jul 7, 11:57 AM EST, 2 hours 18 minutes before
PAZ012-019-027-028-036-037-041-042-045-046-049>053-056>059-063>066-
071900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1257 PM EDT MON JUL 7 2003

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CENTRAL PENNSYLVANIA...
AND MUCH OF THE SUSQUEHANNA VALLEY THIS AFTERNOON...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
AREA OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS FROM STATE COLLEGE
AND RENOVO...EAST TO LOCK HAVEN...MILLHEIM AND MCCLURE. ADDITIONAL
THUNDERSTORMS WERE DEVELOPING IN A LINE BOTH TO THE NORTH AND SOUTH
OF THIS MAIN AREA OF RAIN.

THE SHOWERS AND STORMS WERE MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORMS WILL INTENSIFY DURING THE MID AFTERNOON AS THEY
MOVE INTO THE VERY WARM AND HUMID AIRMASS IN PLACE ACROSS THE
SUSQUEHANNA VALLEY.

VERY HEAVY RAIN OF ONE INCH IN 30 MINUTES WILL FALL IN SOME
LOCATIONS ...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS
ACROSS THE SUSQUEHANNA VALLEY.

SEEK SHELTER INDOORS AND AWAY FROM WINDOWS AS THE STORMS APPROACH.

LAMBERT/BLEISTEIN
Special weather statement, Jul 7, 2:15 PM EST, 0 minutes before
PAZ010-011-017-024-033-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT MON JUL 7 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMBRIA...CAMERON...CLEARFIELD...ELK AND SOMERSET.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.
IF STORMS APPROACH...FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS
ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

RXR/BCL/SND

The radar

The Binghamton radar (KBGM), 154 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuylkill

When
July 7, 2:15 PM EST
Where
Schuylkill County, Hometown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.817, -75.967

Trees and power lines were reported down in Hometown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366915.